Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Signature of relations in mapping class groups and non-holomorphic Lefschetz fibrations


Authors: Hisaaki Endo and Seiji Nagami
Journal: Trans. Amer. Math. Soc. 357 (2005), 3179-3199
MSC (2000): Primary 57R20; Secondary 57N13, 20F05, 14D06
DOI: https://doi.org/10.1090/S0002-9947-04-03643-8
Published electronically: September 2, 2004
MathSciNet review: 2135741
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We introduce the notion of signature for relations in mapping class groups and show that the signature of a Lefschetz fibration over the 2-sphere is the sum of the signatures for basic relations contained in its monodromy. Combining explicit calculations of the signature cocycle with a technique of substituting positive relations, we give some new examples of non-holomorphic Lefschetz fibrations of genus $3, 4$ and $5$ which violate slope bounds for non-hyperelliptic fibrations on algebraic surfaces of general type.


References [Enhancements On Off] (What's this?)

  • 1. J. Amorós, F. Bogomolov, L. Katzarkov and T. Pantev, Symplectic Lefschetz fibrations with arbitrary fundamental groups, J. Diff. Geom. 54 (2000), 489-545. MR 2002g:57051
  • 2. T. Arakawa and T. Ashikaga, Local splitting families of hyperelliptic pencils, I, Tohoku Math. J. 53 (2001), 369-394. MR 2002h:14041
  • 3. T. Ashikaga and K. Konno, Global and local properties of pencils of algebraic curves, Algebraic Geometry 2000, Azumino, Advanced Studies in Pure Mathematics 36, 2000, pp. 1-49. MR 2003k:14003
  • 4. D. Auroux, Fiber sums of genus 2 Lefschetz fibrations, Turkish J. Math. 25 (2001), 1-10. MR 2004b:57033
  • 5. J. Birman and H. Hilden, On mapping class groups of closed surfaces as covering spaces, Advances in the Theory of Riemann surfaces, Ann. Math. Stud. 66, Princeton Univ. Press, 1971, pp. 81-115. MR 45:1169
  • 6. K. S. Brown, Cohomology of Groups, Graduate Texts in Mathematics 87, Springer-Verlag, 1982. MR 83k:20002
  • 7. C. Cadavid, A remarkable set of words in the mapping class group, Dissertation, Univ. of Texas, Austin, 1998.
  • 8. Z. Chen, On the lower bound of the slope of a non-hyperelliptic fibration of genus $4$, Intern. J. Math. 4 (1993), 367-378. MR 94g:14012
  • 9. M. Dehn, Die Gruppe der Abbildungsklassen, Acta Math. 69 (1938), 135-206.
  • 10. S. K. Donaldson, Lefschetz pencils on symplectic manifolds, J. Diff. Geom. 53 (1999), 205-236. MR 2002g:53154
  • 11. C. J. Earle and J. Eells, A fibre bundle description of Teichmüller theory, J. Diff. Geom. 3 (1969), 19-43. MR 43:2737a
  • 12. H. Endo, Meyer's signature cocycle and hyperelliptic fibrations (with Appendix written by T. Terasoma), Math. Ann. 316 (2000), 237-257. MR 2001b:57047
  • 13. H. Endo, M. Korkmaz, D. Kotschick, B. Ozbagci and A. Stipsicz, Commutators, Lefschetz fibrations and the signatures of surface bundles, Topology 41 (2002), 961-977. MR 2003f:57051
  • 14. R. Fintushel and R. J. Stern, Constructions of smooth 4-manifolds, Documenta Mathematica, Extra Volume ICM 1998, II, pp. 443-452. MR 99g:57033
  • 15. T. Fuller, Diffeomorphism types of genus 2 Lefschetz fibrations, Math. Ann. 311 (1998), 163-176. MR 99f:57035
  • 16. S. Gervais, Presentation and central extensions of mapping class groups, Trans. Amer. Math. Soc. 348 (1996), 3097-3132. MR 96j:57016
  • 17. R. E. Gompf, A topological characterization of symplectic manifolds, preprint, math.SG /0210103.
  • 18. R. E. Gompf and A. I. Stipsicz, 4-manifolds and Kirby calculus, Graduate Studies in Mathematics 20, American Mathematical Society, 1999.MR 2000h:57038
  • 19. H. Hopf, Fundamentalgruppe und zweite Bettische Gruppe, Comment. Math. Helv. 14 (1942), 257-309. MR 3:316e
  • 20. T. Ito, Splitting of singular fibers in certain holomorphic fibrations, J. Math. Sci. Univ. Tokyo 9 (2002), 425-480. MR 2003h:32040
  • 21. D. Johnson, The structure of the Torelli group I: A finite set of generators for $\mathcal{I}$, Ann. of Math. 118 (1983), 423-442. MR 85a:57005
  • 22. A. Kas, On the handlebody decomposition associated to a Lefschetz fibration, Pacific J. Math. 89 (1980), 89-104. MR 82f:57012
  • 23. K. Konno, A note on surfaces with pencils of non-hyperelliptic curves of genus $3$, Osaka J. Math. 28 (1991), 737-745. MR 93c:14035
  • 24. K. Konno, Non-hyperelliptic fibrations of small genus and certain irregular canonical surfaces, Ann. Sc. Norm. Pisa Sup. Ser.IV, vol.XX (1993), 575-595. MR 95b:14026
  • 25. M. Korkmaz, Noncomplex smooth 4-manifolds with Lefschetz fibrations, Internat. Math. Res. Not. 2001, No. 3, 115-128. MR 2001m:57036
  • 26. F. Luo, A presentation of mapping class groups, Math. Res. Lett. 4 (1997), 735-739. MR 99b:57031
  • 27. W. Meyer. Die Signatur von Flächenbündeln, Math. Ann. 201 (1973), 239-264. MR 48:9715
  • 28. Y. Matsumoto, On 4-manifolds fibered by tori, II, Proc. Japan Acad. 59 (1983), 100-103. MR 84j:57010b
  • 29. Y. Matsumoto, Lefschetz fibrations of genus two - a topological approach -, Proceedings of the 37th Taniguchi Symposium on ``Topology and Teichmüller Spaces'', World Scientific, Singapore, 1996, pp. 123-148.MR 2000h:14038
  • 30. T. Morifuji, On Meyer's function of hyperelliptic mapping class groups, J. Math. Soc. Japan 55 (2003), 117-129. MR 2003m:57054
  • 31. S. Morita, Characteristic classes of surface bundles, Invent. Math. 90 (1987), 551-577. MR 89e:57022
  • 32. S. Nagami, A note on orientations of fixed point sets of spin structure preserving involutions, to appear in Kobe J. Math.
  • 33. B. Ozbagci, Signatures of Lefschetz fibrations, Pacific J. Math. 202 (2002), 99-118. MR 2002k:57066
  • 34. B. Ozbagci and A. Stipsicz, Noncomplex smooth 4-manifolds with genus-2 Lefschetz fibrations, Proc. Amer. Math. Soc. 128 (2000), 3125-3128. MR 2000m:57036
  • 35. B. Siebert and G. Tian, On hyperelliptic $C^{\infty}$-Lefschetz fibrations of four-manifolds, Commun. Contemp. Math. 1 (1999), 466-488. MR 2001g:57053
  • 36. I. Smith, Lefschetz fibrations and the Hodge bundle, Geometry $\&$ Topology 3 (1999), 211-233. MR 2000j:57059
  • 37. I. Smith, Lefschetz pencils and divisors in moduli space, Geometry $\&$ Topology 5 (2001), 579-608.MR 2002f:57056
  • 38. A. I. Stipsicz, On the number of vanishing cycles in Lefschetz fibrations, Math. Res. Lett. 6 (1999), 449-456. MR 2000g:57046
  • 39. A. I. Stipsicz, Indecomposability of certain Lefschetz fibrations, Proc. Amer. Math. Soc. 129 (2000), 1499-1502. MR 2001h:57029
  • 40. A. I. Stipsicz, Spin structures on Lefschetz fibrations, Bull. London Math. Soc. 33 (2001), 466-472. MR 2002a:53062
  • 41. A. I. Stipsicz, Singular fibers in Lefschetz fibrations on manifolds with $b_2^+=1$, Topology and its Appl. 117 (2002), 9-21. MR 2002j:57048
  • 42. T. Terasoma, An appendix to Endo's paper, Math. Ann. 316 (2000), 255-256. MR 2001b:57047
  • 43. V. G. Turaev, First symplectic Chern class and Maslov indices, J. Soviet Math. 37 (1987), 1115-1127.MR 86m:58059
  • 44. B. Wajnryb, An elementary approach to the mapping class group of a surface, Geometry $\&$ Topology 3 (1999), 405-466. MR 2001a:20059
  • 45. G. Xiao, Fibered algebraic surfaces with low slope, Math. Ann. 276 (1987), 449-466. MR 88a:14046

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2000): 57R20, 57N13, 20F05, 14D06

Retrieve articles in all journals with MSC (2000): 57R20, 57N13, 20F05, 14D06


Additional Information

Hisaaki Endo
Affiliation: Department of Mathematics, Graduate School of Science, Osaka University, Toyonaka, Osaka 560-0043, Japan
Email: endo@math.wani.osaka-u.ac.jp

Seiji Nagami
Affiliation: 3-6-3-10 Sakuranchou, Toyonaka, Osaka 560-0054, Japan
Email: nagami-s@est.hi-ho.ne.jp

DOI: https://doi.org/10.1090/S0002-9947-04-03643-8
Keywords: Signature, mapping class group, Lefschetz fibration, relation, signature cocycle, slope
Received by editor(s): November 16, 2003
Published electronically: September 2, 2004
Dedicated: Dedicated to Professor Yukio Matsumoto for his 60th birthday
Article copyright: © Copyright 2004 American Mathematical Society

American Mathematical Society